Hail, Cheyenne
- When
- August 1, 5:33 PM MST
- Where
- Cheyenne County, 15 mi SSE of Arapahoe
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -102.064
Slow-moving thunderstorms developed and produced numerous reports of flash flooding and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Slow-moving thunderstorms developed and produced numerous reports of flash flooding and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 4:13 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT WED AUG 1 2007
.UPDATE...
HAVE EXPANDED THE FLASH FLOOD WATCH TO THE NORTH. CURRENTLY
CONVECTION DEVELOPING ALONG WEAK SFC CONVERGENCE AREA IN THE
NORTHEAST...WITH STORMS ALREADY PRODUCING AROUND AN INCH OF RAIN
IN SOME LOCATIONS IN RAWLINS COUNTY. NAM AND 15Z SREF MEAN
INDICATE FRONTAL BOUNDARY AT H85 BECOMING ORIENTED SOUTHWEST TO
NORTHEAST ALONG A CHEYENNE WELLS TO MCCOOK LINE BY 06Z. WITH
FRONTAL BOUNDARY STALLING THERE IN AREA WITH MUCH HIGHER MOISTURE
CONTENT NOTED BY NEAR 70 TDS THINK THE POTENTIAL FOR HEAVY RAIN
WILL BE A BIT FARTHER NORTH. FARTHER WEST....HEAVY RAIN FALL
POTENTIAL WILL BE LOWER AS STORM MOTIONS AND FRONTAL TIMING ARE
FASTER. HOWEVER...PORTIONS OF CHEYENNE AND DUNDY COUNTY RECEIVED
HEAVY RAIN LAST NIGHT SO THE SOIL CONDITIONS ARE MOST FAVORABLE
THERE. SHERMAN COUNTY LIKELY WILL BE THE LEAST LIKELY PLACE FOR
FLOODING AS SOILS ARE DRY AND WILL BE IN AN AREA OF FASTER
STORMS BUT WILL INCLUDE THIS AREA TO AVOID CONFUSION WITH WATCH
TO THE NORTH AND SOUTH.
&&
.PREV DISCUSSION... /ISSUED 156 PM MDT WED AUG 1 2007/
.DISCUSSION...FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES
INCLUDING POSSIBLE FLOOD THREAT FROM SLOW MOVING STORMS AS WELL
AS TEMPERATURES. LATEST 19Z SURFACE MAP SHOWED A SMALL LOW
PRESSURE SYSTEM OVER SOUTHEAST COLORADO. A COLD FRONT EXTENDED
ACROSS CENTRAL SOUTH DAKOTA INTO NORTHWEST NEBRASKA MOVING SLOWLY
SOUTH. LATEST IR AND WATER VAPOR SATELLITE IMAGERY SHOWED
ANTICYCLONIC FLOW OF UPPER RIDGE OVER ROCKIES WITH CYCLONIC
MOVEMENT OF VORT MAX MOVING NORTHWEST AROUND UPPER RIDGE INTO
SOUTHERN NEVADA.
MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO SURFACE MAP
FEATURES AS WELL AS UPPER RIDGE POSITION AND UPPER VORT MAX IN
DESERT SOUTHWEST. LATEST MODEL SOUNDINGS STILL INDICATE A VERY
MOIST AIR MASS IN PLACE WITH VERY SLOW UPPER FLOW. THIS WILL
EQUATE TO A CONTINUATION OF THE WEATHER PATTERN OF THE PAST
SEVERAL DAYS WITH SLOW MOVING STORMS PLACING LOTS OF RAINFALL IN A
SMALL AREA. FOR THIS AFTERNOON ABUNDANT SUNSHINE HAS HELPED HEAT
THE ATMOSPHERE ADDING TO SOME INSTABILITY.
FOR TONIGHT MODELS MOVE THE COLD FRONT SLOWLY SOUTHWARD INTO OUR
EXTREME NORTHERN ZONES. LATEST SURROUNDING RADARS SHOW A LINE OF
STORMS ALREADY DEVELOPING NEAR THE FRONT PUSHING SOUTHWARD INTO
NORTHERN NEBRASKA. AS A RESULT WILL CARRY LIKELY POPS FOR
CONVECTION BASICALLY NORTHERN HALF OF FORECAST AREA WITH MENTION
OF LOCALLY HEAVY RAINFALL POSSIBLE. WILL THEN CARRY HIGH CHANCE
POPS ELSEWHERE.
FOR THURSDAY INTO FRIDAY SURFACE FRONT WILL BE SOMEWHERE ACROSS
OUR FORECAST AREA. LOTS OF MOISTURE WILL BE IN PLACE WITH PERIODS
OF SUNSHINE ESPECIALLY THURSDAY AFTERNOON. WILL CONTINUE TO CARRY
CHANCE FOR CONVECTION THROUGH THURSDAY NIGHT. WILL ALSO KEEP HIGH
TEMPERATURES ON THURSDAY INTO THE 80S WITH OVERNIGHT LOWS THURSDAY
NIGHT IN THE 60S.
FOR FRIDAY THROUGH SATURDAY WILL CARRY SLIGHT CHANCE POPS FOR
CONVECTION FRIDAY AFTERNOON AND EVENING AND THEN OVER THE WESTERN
PORTION OF THE FORECAST AREA ON SATURDAY AFTERNOON. MODELS APPEAR
TO WASH OUT THE FRONT TO OUR SOUTH BY SATURDAY. EXPECT HIGH
TEMPERATURES BOTH FRIDAY AND SATURDAY TO RISE BACK INTO THE 90S
WITH MORE SUNSHINE.
AS FOR THE EXTENDED FORECAST PERIOD SUNDAY THROUGH WEDNESDAY DID
NOT MAKE BIG CHANGES HERE. UPPER RIDGE BUILDS BACK INTO REGION
WITH WEAK SHORTWAVES MOVING OVER THE TOP OF RIDGE THROUGH THE
REGION. KEPT SLIGHT CHANCE MENTION OF CONVECTION THROUGH TUESDAY
NIGHT AS A RESULT. EXTENDED MODELS SEEM TO SHOW A MORE DRY DAY IN
STORE ON WEDNESDAY SO KEPT IT DRY THAT FAR OUT.
&&
..AVIATION...THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION AS
A SLOW MOVING COLD FRONT APPROACHES THE AREA. KGLD AND KMCK COULD
EXPERIENCE STORMS BETWEEN 21Z AND 02Z WITH BRIEF IFR CONDITIONS
POSSIBLE UNDER THE STRONGEST STORMS. ANOTHER WAVE OF SHOWERS COULD
COME OVERNIGHT ESPECIALLY TO KGLD AS THE FRONT ENTERS THE REGION.
WINDS WILL GENERALLY BE FROM THE SOUTHEAST FOR MOST OF THE TAF
PERIOD.
&&
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ001>004-
013>016-027>029-041-042.
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ079>081.
CO...NONE.
&&
JRM/LAMMERS/JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT WED AUG 1 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1037 AM MDT WED AUG 1 2007 /1137 AM CDT WED AUG 1 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST OF BENKELMAN NEBRASKA TO TRIBUNE KANSAS LINE. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL AND STRONG DAMAGING WINDS. BECAUSE OF THE VERY MOIST AIR MASS IN PLACE AND SLOW STORM MOVEMENT...THESE STORMS WILL BE ABLE TO PRODUCE A SUBSTANTIAL AMOUNT OF RAIN. SOME AREAS OF THE TRI STATE REGION INCLUDING WALLACE AND GOVE COUNTIES IN NORTHWEST KANSAS HAD HEAVY RAIN LAST NIGHT...INCREASING THE RISK FOR ADDITIONAL HEAVY RAIN TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL STALL OVER THE AREA DURING THE DAY ON THURSDAY CAUSING SCATTERED THUNDERSTORMS TO DEVELOP ONCE AGAIN. BECAUSE OF THE VERY MOIST AIR MASS AND EXTREMELY SLOW STORM MOVEMENT...THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. JOHNSON/BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 447 PM MDT WED AUG 1 2007 KSZ002-012315- RAWLINS- 547 PM CDT WED AUG 1 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS... AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATWOOD MOVING SOUTH AT 25 MPH. THIS STORM WILL PRODUCE SMALL HAIL AND HEAVY RAIN. ISOLATED RAIN AMOUNTS NEAR 1.50 INCHES ARE POSSIBLE. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 46 AND 69. MENTZER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 525 PM MDT WED AUG 1 2007 KSZ014-020000- THOMAS- 625 PM CDT WED AUG 1 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS... AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF GEM. THE STORM WAS MOVING SOUTH AT 25 MPH. THE STORM WILL PRODUCE FREQUENT LIGHTNING AND RAIN AMOUNTS AROUND ONE INCH. IT WILL NEAR COLBY AROUND 7 PM CDT. MENTZER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 548 PM MDT WED AUG 1 2007 KSZ013-020045- SHERMAN- 548 PM MDT WED AUG 1 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS ENTERING NORTHEAST SHERMAN COUNTY ABOUT 13 MILES NORTH OF BREWSTER...AND MOVING SOUTHWEST AT 15 MPH. STRONG WINDS GUSTS UP TO 50 MPH SHOULD REACH THE GOODLAND AREA AROUND 645 PM MDT. AS THUNDERSTORMS MOVE INTO THE AREA...CLOUD TO GROUND LIGHTNING AND PERIODS OF HEAVY RAIN WILL BE POSSIBLE. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 556 PM MDT WED AUG 1 2007 KSZ014-020030- THOMAS- 656 PM CDT WED AUG 1 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS... AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLBY...AND MOVING SOUTH AT 25 MPH. THE STORM WAS PRODUCING WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 40 AND 70.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 605 PM MDT WED AUG 1 2007 KSZ013-020030- SHERMAN- 605 PM MDT WED AUG 1 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A A LINE OF THUNDERSTORMS 11 MILES NORTH OF EDSON...AND MOVING SOUTHWEST AT 25 MPH. STRONG WIND GUSTS UP TO 50 MPH WILL REACH THE GOODLAND AREA AROUND 630 PM MDT. ALONG WITH THE STRONG WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 633 PM MDT WED AUG 1 2007 COZ092-KSZ027-020100- CHEYENNE COUNTY-WALLACE- 633 PM MDT WED AUG 1 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS 11 MILES SOUTH OF ARAPAHOE...AND MOVING SOUTHWEST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 135 AND 139. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 137 AND 153. JRM
The Goodland radar (KGLD), 86 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Water flowing over US Hwy 385, two feet deep in some places. Ditches completely full.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38314, 38313.